Alert archive / Pennsylvania / Heat Advisories in 2021
Heat Advisory 4, NWS State College, PA
NWS State College, PA issued this heat advisory at Jul 6, 2021, 6:59 PM EDT for 8 counties in Pennsylvania. It took effect at Jul 7, 2021, 1:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2021, 6:59 PM EDT (22:59 UTC)
- In effect from
- Jul 7, 2021, 1:00 PM EDT
- Expired
- Jul 7, 2021, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA
The radar
The State College radar (KCCX), 124 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WWUS71 KCTP 062259 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 659 PM EDT Tue Jul 6 2021 PAZ065-066-072300- /O.NEW.KCTP.HT.Y.0004.210707T1700Z-210707T2300Z/ York-Lancaster- Including the cities of York and Lancaster 659 PM EDT Tue Jul 6 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT WEDNESDAY... * WHAT...Heat index values up to 103 expected. * WHERE...York and Lancaster Counties. * WHEN...From 1 PM to 7 PM EDT Wednesday. * IMPACTS...High temperatures and high humidity may cause heat illnesses to occur. * ADDITIONAL DETAILS...Excessive Heat can be life-threatening among at-risk populations, such as children, the elderly, and those with pre-existing health conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay out of the sun, and stay in an air-conditioned room. Check up on relatives and neighbors, and provide pets with adequate water and shelter from the sun. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during hot weather when car interiors can reach lethal temperatures in a matter of minutes. LOOK BEFORE YOU LOCK. If you work or spend time outside. reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. For excessive heat safety information, visit weather.gov/heat. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
1 follow-up statement
752 WWUS71 KCTP 070638 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 238 AM EDT Wed Jul 7 2021 PAZ036-056-057-059-063-064-072300- /O.EXA.KCTP.HT.Y.0004.210707T1700Z-210707T2300Z/ Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams- Including the cities of Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, and Gettysburg 238 AM EDT Wed Jul 7 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... * WHAT...Heat index values between 100 and 104 expected. * WHERE...Franklin, Perry, Dauphin, Lebanon, Cumberland and Adams Counties. * WHEN...From 1 PM this afternoon to 7 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids and wear lightweight, loose fitting clothing. Check on vulnerable family members and neighbors particularly the elderly and those with pre-existing health conditions. Use air conditioning to stay cool at home or go to a place that has air conditioning. Young children and pets should never be left unattended in vehicles under any circumstances. Consider rescheduling strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. For additional heat safety information, visit weather.gov/heat. && $$ PAZ065-066-072300- /O.CON.KCTP.HT.Y.0004.210707T1700Z-210707T2300Z/ York-Lancaster- Including the cities of York and Lancaster 238 AM EDT Wed Jul 7 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING... * WHAT...Heat index values between 100 and 104 expected. * WHERE...Lancaster and York Counties. * WHEN...From 1 PM this afternoon to 7 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids and wear lightweight, loose fitting clothing. Check on vulnerable family members and neighbors particularly the elderly and those with pre-existing health conditions. Use air conditioning to stay cool at home or go to a place that has air conditioning. Young children and pets should never be left unattended in vehicles under any circumstances. Consider rescheduling strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. For additional heat safety information, visit weather.gov/heat. && $$ MS/DM For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this heat advisory went out at Jul 6, 2:31 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 6, 2:31 PM EDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service State College PA 231 PM EDT Tue Jul 6 2021 .SYNOPSIS... Hot and humid conditions today and Wednesday will trend seasonably cooler Thursday and Friday. Rounds of showers and thunderstorms will last through the end of the week with Saturday looking like the best chance for a dry day. Unsettled weather returns by the end of the weekend with more periods of rain and storms into early next week. && .NEAR TERM /THROUGH TONIGHT/... 2pm update... Severe Thunderstorm Watches have been hoisted for the northeastern counties through 8pm and southeastern counties through 10pm. First round of thunderstorms has moved across the northern tier and is pushing through Tioga County currently. These storms have a history of some gusts to 45 mph but are in a weakening phase. Behind them, the airmass is quickly recovering and destabilizing once again, as evidenced by a new cluster of convection developing in Warren and McKean Counties. Will keep an eye on these and see if the instability can get large enough behind the first round of convection to support severe thunderstorms late this afternoon and evening. The primary hazard will be gusty winds. From previous... Heat advisory remains in effect for the Lower Susq Valley through 7 PM for heat index values near or slightly above 100F. Temps of 18-20C at 850 mb support high temps in the mid 90s in the southeastern valleys given full sunshine. Remaining mindful of the smoke and haze in the sky, we do continue to shave a degree or two off the NBM temperature guidance. Another forecast challenge is how much drier air from aloft will mix down during peak heating. Unlike our previous heat wave at the end of June, which had a source region in the deep tropics, the hot airmass over us today actually spilled over from the western ridge that brought heat to the Pacific coast last week. Back trajectories show this airmass moving down from British Columbia and south central Canada (where there are several ongoing wildfires, which explains the smoky skies locally). This time around, the moisture is a bit more shallow and there is a higher potential for lower dewpoint air to mix down during peak heating / peak PBL depth during the afternoon. Nevertheless, it will be a hot day. After the severe threat this afternoon and evening, hires model data shows convection fading over the southern portion of CPA after midnight. Look for another muggy night with lows 65-75F or +10F above early July climo. && .SHORT TERM /WEDNESDAY/... An upper shortwave trough is fcst to pivot eastward across the Great Lakes/Midwest on Wednesday. Ample low level moisture and instability will fuel showers and thunderstorms. SPC has highlighted the northeast quadrant of the CWA with a MRGL SWO with sporadic strong/damaging wind threat on Wednesday afternoon.and WPC has a good portion of the area in a MRGL ERO Wed and Thu. Heavy downpours should remain progressive on Wed with a low risk of flooding. The primary concern this period centers around potential for a PRE later on D2 into D3 although there is considerable model uncertainty on the evolution of the two aforementioned features of interest. Regardless of the details, at this point measurable rainfall is very likely on Thursday with categorical POPs supported by a multi-model blend. MaxTs should peak on Wednesday with HX values making around run toward 100F in the central and southeast valleys. Trend of very warm and muggy nights will continue with max T falling back about 10F on Thursday due to cloud cover/probable rain showers. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Latest NHC track of TS Elsa is consistent keeps it south of the CWA - going offshore around the DelMarVa peninsula early Friday morning. But, the plume of higher/tropical moisture will likely give us extra juice for the showers and storms which form on Thursday. The heavy rain puts us in a MRGL risk for flash flooding for Thurs. The persistent frontal boundary just to our north will drop southward for a brief time from late Friday into late Sat, perhaps helped by Elsa as she passes off to the east, pulling in the drier air from the NW. Muggy air Wed night will keep temps in the 60s and l70s. Despite the tropical nature of our airmass on Thursday, the temps will stay in the 70s in the NW half of the area. The maxes should get into the 80s again for the rest of the area with Heat Index running in the m90s at highest. Temps Friday should be similar to Thursday with rain showers fcst to pull away from the area Friday night behind the weak front. Conditions on Saturday improve slightly, with another chance of afternoon showers and thunderstorms. By Sunday/Monday, another upper-level trough and surface low-pressure system will contribute to showers and thunderstorms for the start of next week. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SHRA/TSRA have developed early this afternoon across the northern tier. One round of TSRA moved through BFD earlier and there can still be a few pop up SHRA or TSRA there this afternoon. Expanded VCTS farther south to IPT, UNV, MDT and LNS this afternoon and evening, main impacts from any TSRA would be brief reductions in visibility and gusty winds. Potential for some patchy fog late tonight where it rains this afternoon and evening, otherwise VFR conditions expected. Outlook... Wed...Another hot, humid day with high density altitudes. There is another chance of scattered restrictions in aftn SHRA/TSRA. Thu-Fri...Occasional restrictions likely with a good chance of SHRA/TSRA. Sat...Improved conditions, although a few SHRA/TSRA remain possible. && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 6 PM EDT this evening for PAZ036-056-057- 059-063>066. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl/Colbert SHORT TERM...Steinbugl/Colbert LONG TERM...Dangelo/Colbert AVIATION...Martin/Travis
Hazardous weather outlook, Jul 6, 6:20 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service State College PA 620 PM EDT Tue Jul 6 2021 PAZ004-005-010-017-024>026-033>035-072230- Warren-McKean-Elk-Clearfield-Cambria-Blair-Huntingdon-Somerset- Bedford-Fulton- 620 PM EDT Tue Jul 6 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Locally heavy rainfall and isolated flooding are possible Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ057-059-065-066-072230- Dauphin-Lebanon-York-Lancaster- 620 PM EDT Tue Jul 6 2021 ...SEVERE THUNDERSTORM WATCH 336 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heat index will approach 100 degrees Wednesday afternoon. Locally heavy rainfall and isolated flooding are possible Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-011-012-018-019-027-028-037-045-049-050-072230- Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre- Mifflin-Juniata-Tioga-Southern Clinton-Union-Snyder- 620 PM EDT Tue Jul 6 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ041-042-046-051>053-072230- Northern Lycoming-Sullivan-Southern Lycoming-Montour-Northumberland- Columbia- 620 PM EDT Tue Jul 6 2021 ...SEVERE THUNDERSTORM WATCH 335 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe storms are possible Wednesday afternoon. Locally heavy rainfall and isolated flooding are possible Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-072230- Schuylkill- 620 PM EDT Tue Jul 6 2021 ...SEVERE THUNDERSTORM WATCH 336 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe storms are possible Wednesday afternoon. Locally heavy rainfall and isolated flooding are possible Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056-063-064-072230- Franklin-Perry-Cumberland-Adams- 620 PM EDT Tue Jul 6 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heat index will approach 100 degrees Wednesday afternoon. Locally heavy rainfall and isolated flooding are possible Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 6, 5:01 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL HERSHEY 40.28N 76.65W
07/06/2021 E1.00 INCH DAUPHIN PA BROADCAST MEDIA
QUARTER-SIZED HAIL IN HERSHEY.
&&
QRMLocal storm report, Jul 6, 5:11 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG DUSHORE 41.52N 76.39W
07/06/2021 SULLIVAN PA TRAINED SPOTTER
HEALTHY TREES AND BRANCHES SNAPPED.
&&
QRMLocal storm report, Jul 6, 5:19 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL HERSHEY 40.29N 76.65W
07/06/2021 E1.25 INCH DAUPHIN PA TRAINED SPOTTER
HALF-DOLLAR SIZED HAIL REPORTED.
&&
QRMLocal storm report, Jul 6, 5:27 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 2 SW CAMPBELLTOWN 40.25N 76.61W
07/06/2021 DAUPHIN PA TRAINED SPOTTER
MULTIPLE TREES DOWN OVER ROADS. ONE TREE ON
A HOUSE.
&&
AWLocal storm report, Jul 6, 5:32 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL HERSHEY 40.29N 76.65W
07/06/2021 E1.25 INCH DAUPHIN PA TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM HERSHEY.
HALF-DOLLAR SIZED HAIL REPORTED.
&&
QRMSpecial weather statement, Jul 6, 6:52 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
652 PM EDT Tue Jul 6 2021
PAZ005-062315-
McKean PA-
652 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL 715
PM EDT...
At 652 PM EDT, Doppler radar indicated a strong thunderstorm over
Kinzua Bridge State Park, moving east at 25 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Crosby, Kinzua Bridge State Park and Mount Jewett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4174 7834 4161 7848 4163 7849 4163 7854
4173 7869 4178 7865
TIME...MOT...LOC 2252Z 291DEG 21KT 4173 7862
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:38 AM EDT | Special Weather Statement | CTP | Warren | 52 min |
| Jul 6, 11:59 AM EDT | Special Weather Statement | CTP | McKean | 46 min |
| Jul 6, 12:45 PM EDT | Special Weather Statement | CTP | Potter | 45 min |
| Jul 6, 1:26 PM EDT | Special Weather Statement | CTP | Tioga | 34 min |
| Jul 6, 1:51 PM EDT | Special Weather Statement | CTP | Warren | 24 min |
| Jul 6, 2:21 PM EDT | Special Weather Statement | CTP | McKean, Warren | 54 min |
| Jul 6, 2:49 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 56 min |
| Jul 6, 3:01 PM EDT | Special Weather Statement | CTP | Sullivan | 44 min |
| Jul 6, 3:17 PM EDT | Special Weather Statement | CTP | Sullivan | 43 min |
| Jul 6, 3:22 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 23 min |
| Jul 6, 3:36 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Sullivan | 24 min |
| Jul 6, 3:57 PM EDT | Special Weather Statement | CTP | Dauphin | 33 min |
| Jul 6, 4:05 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 40 min |
| Jul 6, 4:31 PM EDT | Special Weather Statement | CTP | Elk | 29 min |
| Jul 6, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon | 33 min |
| Jul 6, 4:48 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| Jul 6, 6:52 PM EDT | Special Weather Statement | CTP | McKean | 23 min |
Nearby
Heat Advisories in Pennsylvania, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.